Quality of life issues

By | Tue August 25, 2015

In many support group meetings, I have heard women say that they stopped taking tamoxifen for “quality of life issues”. They never explain what those issues are. I didn’t really understand what side effects would be bad enough to warrant that I stop taking a medication – especially a medication that is intended to significantly reduce the likelihood of a cancer recurrence.

As I have mentioned in a previous post, that I had been struggling with headaches. The headaches were so bad that I was convinced I had a brain tumor. I went so far as to ask for a brain MRI – which thankfully turned out to be clear. It was at this follow up appointment that my oncologist suggested I take a break from tamoxifen. At the suggestion I immediately broke down in tears. I was afraid of not having that protection – tamoxifen reduces the chance of recurrence by 30%. The idea of going off of it was scary.

I started taking it back on my birthday in early February. Part of the reason for starting on my birthday was so that I would know exactly how long I had been taking the drug. However, I probably started it earlier than I should have. At the time I was still recovering from my major surgery on Dec 17th. I still had severe joint pain as a result of taking too much Cipro. It was almost impossible to tell what side effects where caused by tamoxifen and what was part of the normal healing process.

So, on the advice of my oncologist, I decided to take a tamoxifen holiday. I stopped taking the medication the same day I flew to Niagara to visit my parents and attend the SMSociety conference. Within two days I noticed a fog lifting from my brain. Two weeks later I was stronger – riding my bike for 30 miles and feeling good about it. My back pain was easing. I was generally feeling a whole lot better.

After last weeks oncologist appointment, we decided to try to go back on tamoxifen. Rather than taking a 20mg dose in the morning, we would try splitting the dose to to 10mg twice per day. The first morning I took a 10mg dose and within hours my headache returned – in force. I could not think. I constantly felt like I was having a blood sugar low, except eating didn’t help. Again, checking in with my oncologist, we decided to try just 10mg at night. Unfortunately that didn’t go so well either. I was still getting headaches, but it also made my bones ache. I realized then that the chemo recall and neuropathy issues  I was feeling post surgery was actually a tamoxifen side effect.

There are some side effects that I can live with. I’ve learned to deal with vaginal dryness (thanks to some great advice from my gynecologist). In some ways, I can mostly deal with the joint pain. I can deal with the fatigue. Joint pain and fatigue both respond well to exercise – that is, exercise reduces the impact of those side effects. What I could not deal with was the headaches. Too much of what I do requires me to be able to think straight, and the headaches were preventing me from thinking. I also found that when I went back on the tamoxifen – even the 10mg dose at night – I found exercise difficult. It seem to be sapping away at my energy. I lacked strength. So, I was both weak and unable to think. This is when I really reflected on what ‘quality of life’ means. I realized that I could not live like this. The current protocol calls for 10 years of tamoxifen with a 20mg dosage. There was no way I could do that.

And so, with the advice of my oncologist, I am no longer taking tamoxifen. I will now add myself to the list of women who stop taking it for quality of life reasons.

Fortunately, my oncologist is very understanding. He totally understood that I could not manage with the side effects. The line between tolerable side effects and untenable side effects had been crossed. So now we move on to the next option for hormone therapy. In some countries, the therapy that I’ll be trying next is actually the therapy that is given first. Studies of shown that it is actually more effective than tamoxifen – but in some women the side effects are much worse. We have decided on an approach that eases me onto the new medications to see how I react. The first phase is to try a low dose (24-hour) of Lupron (it suppresses ovarian function). If I tollerate the low dose/short acting Lupron, we’ll then move on the injection that lasts one month. If that works, then we’ll add an aromatase inhibitor.

To be honest, I don’t really understand how tamoxifen nor how aromatase inhibitors actually work. Part of me thinks I should learn this, but another part of me doesn’t want to bother. I’m happy to leave all that biochemistry and biology up to my doctors and trust that they know what they are talking about. From my perspective, all that matters is whether or not I can live with the side effects. If I can find something that doesn’t totally suck, such that I can live with it, then I will.

On the positive front, I’m no longer taking tamoxifen, and the experiments with Lupron will be delayed until I return from the UK. This means that I’ll be able to think while I’m visiting friends and presenting at conferences. I am so much more excited about the trip now then I was when I was contemplating travel with headaches and bone pain. I’m going to enjoy these next few weeks as much as I can!

One thought on “Quality of life issues

  1. thesmallc

    I am tolerating Tamoxifen OK so far but the dryness is driving me crazy — examinations hurt too much (and no sex life). Also my mood swings are scary. Just recently I started to experience joint pains and they make me feel really old. I get my vaginal sonograms 2x a year to check for uterus changes. Recently I had a cervical biopsy. No one knows where the abnormal cells came from (UGH!).

    It would be scary to stop Tamox for me but I want to do it next year. I want to get pregnant (sounds scary too, I know). Quality of life is very important to me. Let’s see how I feel later.

    I want to wish you good luck with your new treatment. I’ve read that aromasin is now (slightly) more effective than Tamox in younger women so I will be having a conversation with my Onco next month about this topic.

    Reply

Leave a Reply